WHO Pharmaceuticals Newsletter 1998, No. 03&04
(1998; 18 pages)
Table of Contents
Open this folder and view contentsRegulatory actions
Close this folderDrug surveillance
View the documentAcetylsalicylic acid and NSAIDs - OTC availability: increased potential for adverse reactions
View the documentDrug-induced depression - review
View the documentMidazolam - paradoxical reactions in children
View the documentSelective serotonin reuptake inhibitors (SSRIs) - neonatal disorders
View the documentSumatriptan - fatal outcomes
View the documentVenlafaxine - review of adverse reactions
Open this folder and view contentsNew developments
View the documentRecent approvals
Open this folder and view contentsMedical devices
Open this folder and view contentsGeneral information
Open this folder and view contentsVeterinary medicine
 

Acetylsalicylic acid and NSAIDs - OTC availability: increased potential for adverse reactions

Australia. Hypersensitivity to acetylsalicylic acid is more frequent in patients with asthma. Analysis of reports received by the Australian Adverse Drug Reactions Advisory Committee indicates that, out of 47 cases of bronchospasm associated with the ingestion of acetylsalicylic acid, 30 patients had a history of asthma and 16 of these patients were known to be allergic to acetylsalicylic acid.

It is important for patients to be aware of the risks associated with this class of drugs. In particular, patients with acetylsalicylic acid hypersensitivity, especially if they are asthmatic, should be aware that acetylsalicylic acid can trigger bronchospasm. They may also not realise that other nonsteroidal anti-inflammatory drugs (NSAIDs) are pharmacologically related to acetylsalicylic acid and can cause the same adverse reactions, especially in those who have had a previous allergy to acetylsalicylic acid.

With the increased availability of NSAIDs over-the-counter, there is an increased potential for adverse reactions. While consumer product information may help to warn patients about cross-sensitivity, health professionals can also alert patients they know to be hypersensitive.

Reference: Australian Prescriber 20(4): 90 (1997).

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018